Thunderstorm Wind, Mathews
- When
- July 2, 12:45 PM EST
- Where
- Mathews County, Cardinal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.417, -76.383
Trees down on North River Road.
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 2, 10:10 AM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1110 AM EDT FRI JUL 2 2004 CONVECTION RPDLY DVLPNG ALONG DELMARVA BEACHES LAST 30 MINUTES. COMBO OF INTERACTING BNDRYS FROM DVLPNG C-BRZE AND WK TROFINESS XTNDG SW FROM LOW PRS OFF NJ COAST AS DENOTED BY MSAS. OTHR WK BNDRYS LEFT OVR FROM YSTRDYS ACTIVITY CUD SET OFF MORE ACTIVITY W OF CHES BAY. THUS WILL CONT 30 POPS MOST AREAS...BUT BUMPED UP POPS OVR DELMARVA WHERE CONVECTION ALRDY GOING. 12Z SNDGS SPRT A VRY WRM DAY AHEAD...MAINLY NR 90 W OF BAY...AND 80S ALONG THE COAST. FCSTID = 44 .SYNOPSIS...UPR SYSTEM IN SE CANADA CONTS TO DEPART...SO SFC BNDRY IN NORTHEAST WL NOT BE ABLE TO SINK S. UPR SYSTEM IN CNTRL PLAINS CONTS TO MK SLOW E PROGRESS...AND UPR RDG BUILDING INTO SE SLOWLY. DEEP MOISTURE BUILDING SLOWLY N FROM NRN GULF AND SE U.S. AREA 00Z SNDGS SHOW LOTS OF INSTBLTY OVR THE REGION...AND SFC WNDS GNRLY S TO SE...WHCH SUPPORTED EARLIER UPSLOPE CNVCTN IN WRN AREAS. && .SHORT TERM...SOME DRYING SEEN IN WTR VPR PIX OVR OH VALLEY...AND SOME OF THE MID/UPR FRCG WL SUPORT SCT ACTVTY OVR NRN AREAS THS AFTN. DEEP MOISTURE AND LOCAL CNVRGNC WL RESULT IN SCT ACTVTY OVR CNTRL AND SRN AREAS...BUT GNRLY NO ORGANIZED CNVCTN UNTIL SUNDAY NGT AND MONDAY. DEEP MOISTURE WL RESULT IN CNSDRBL MID/HGH CLOUDS...BUT STILL ENUF SUN FOR UPPER 80S TO ARND 90 NXT FEW DAYS...ALG WTH SCT TSTMS EACH AFTN/EVE. && .LONG TERM...UPR SYSTEM IN CNTRL PLAINS WEAKENS AS IT APPCHS LTR SUNDAY...BUT BNDRY LYR WNDS INCRS...SO BNDRY LYR CNVRGNC WL INCRS TSTM CHCS SUNDAY AFTN THRU MONDAY. TIMING OF BEST CHCS UNCERTAIN...ESPCLY SINCE LLJ SEGMENT BYPASSES MUCH OF THE AREA TO THE W AND N...AND BEST SFC CNVRGNC LUKS TO BE MORE TWD MONDAY. SERN U.S. UPR RDG CONTS TO BUILD IN THRU THE BEGINNING OF NXT WK INTO MDL OF NXT WK...SO TEMPS WL CONT NR TO ABV NORMAL INTO XTND. SOME HINTS AT ANTHR SYSTEM APPCHG FOR MDL OF NXT WK...WTH BRIEF COOLDOWN MID TO LT NXT WK. MDLS SUGG A PATN TRANSITION TWD THE END OF NXT WK WTH SE U.S. UPR RDG RETROGRADING...WHCH WUD SUGG MORE CONTINENTAL FLO PATN...AND DRYER...HOTTER PATN BEYOND DAY 6/7. WL KP AN EYE ON IT. && .AVIATION...LOCAL MVFR/IFR IN LOW CLOUDS AND FOG THIS MORNING. VFR LTR THS MORN THRU AFTN/EVE. LOCAL MVFR/IFR IN WDLY SCT TSTMS THS AFTN/EVE. && .MARINE...CONDS REMAIN BELOW SCA...SOME INCRS IN WNDS AND WAVES/SEAS ARND MONDAY WTH APPCH OF SFC BNDRY...BUT STILL XPCT BELOW SCA. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. MARINE...NONE. && .PRELIMINARY POINT TEMPS/POPS... SBY 87 64 87 65 / 30 30 20 20 OXB 83 69 84 67 / 30 30 20 20 WAL 86 69 86 70 / 30 30 20 20 FVX 90 69 90 69 / 30 30 30 30 RIC 88 70 88 70 / 30 30 30 30 PTB 90 70 90 70 / 30 30 30 30 AKQ 90 70 90 70 / 30 30 30 30 PHF 86 72 89 69 / 30 30 20 20 ORF 85 72 88 72 / 30 30 20 20 ECG 86 71 88 71 / 30 30 20 20 NS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT FRI JUL 02 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-030900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-YORK VA- 530 AM EDT FRI JUL 02 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FORECASTER ID 33 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1041 AM EDT FRI JUL 2 2004 MDZ024-025-VAZ099-021515- ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD- 1041 AM EDT FRI JUL 2 2004 ...THUNDERSTORMS RAPIDLY DEVELOPING ALONG THE DELMARVA BEACHES... AT 1040 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING LINE OF SHOWERS AND THUNDERSTORMS ALONG THE DELMARVA BEACHES FROM NEAR OCEAN CITY MARYLAND SOUTH TO NEAR WACHAPREAGUE VIRGINIA. THE ACTIVITY WAS MOVING SOUTHEAST AT 10 TO 15 MPH. AREAS IN THE PATH OF THESE STORMS CAN EXPECT FREQUENT LIGHTNING AND LOCALLY HEAVY DOWNPOURS. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1132 AM EDT FRI JUL 2 2004 MDZ025-VAZ099-021600- ACCOMACK VA-MARYLAND BEACHES MD- 1132 AM EDT FRI JUL 2 2004 ...THUNDERSTORMS CONTINUE ALONG THE MARYLAND AND VIRGINIA BEACHES... AT 1132 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF THUNDERSTORMS FROM OCEAN CITY TO 14 MILES SOUTH OF CHINCOTEAGUE...DRIFTING EAST AT 10 MPH. EXPECT OCCASIONAL DANGEROUS LIGHTNING AND LOCALLY HEAVY DOWNPOURS WITH THESE STORMS. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1136 AM EDT FRI JUL 2 2004 VAZ078-021600- LANCASTER VA- 1136 AM EDT FRI JUL 2 2004 ...STRONG THUNDERSTORM OVER SOUTHEAST LANCASTER COUNTY... AT 1136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER KILMARNOCK. THIS STORM WAS SLOWLY DRIFTING TO THE SOUTHEAST AT 5 MPH. THE STORM WILL PASS NEAR OCRAN. WIND GUSTS TO 30 MPH...LOCALLY HEAVY DOWNPOURS AND DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1214 PM EDT FRI JUL 2 2004 VAZ091-094-021645- NEWPORT NEWS/HAMPTON VA-YORK VA- 1214 PM EDT FRI JUL 2 2004 ...THUNDERSTORMS DEVELOPING OVER THE MIDDLE PENINSULA... AT 1214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER POQUOSON...MOVING SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR POQUOSON AT 1220 PM EDT... MESSICK...AND...PLUM TREE ISLAND REFUGE AT 1235 PM EDT...LANGLEY AFB AT 1240 PM EDT. EXPECT FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS IN THE PATH OF THIS STORM. RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 112 PM EDT FRI JUL 2 2004 VAZ086-021745- MATHEWS VA- 112 PM EDT FRI JUL 2 2004 ...STRONG THUNDERSTORM MOVING ACROSS MATHEWS COUNTY... AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTH OF MATHEWS...OR ABOUT OVER DELTAVILLE...MOVING SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HUDGINS AT 120 PM EDT...REDART...AND...GWYNN AT 130 PM EDT... DIGGS AT 140 PM EDT. RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 44
The Norfolk radar (KAKQ), 73 km away, was scanning. The volume nearest the first event began at 17:47 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees down on North River Road.
Trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413776, 5413777.